Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

May 3, 2012Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 3, 2012, 3:36 PM EDT for Mecosta County, Michigan. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 3:36 PM EDT (19:36 UTC)
Expired
May 3, 2012, 4:30 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 94 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:40 PM EDTHAIL 0.52 S Big Rapids, MI
May 3, 3:50 PM EDTHAIL 0.25N Big Rapids, MI
May 3, 3:50 PM EDTHAIL 0.25W Big Rapids, MILASTED ABOUT 5 MINUTES.
May 3, 4:00 PM EDTTSTM WND DMG3 Nnw Rodney, MITREE DOWN BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 12:41 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KGRR 031936
SVRGRR
MIC107-032030-
/O.NEW.KGRR.SV.W.0017.120503T1936Z-120503T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MECOSTA COUNTY IN CENTRAL MICHIGAN...

* UNTIL 430 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. 
  THIS STORM WAS LOCATED NEAR BIG RAPIDS..AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG RAPIDS...         BARRYTON...           GRANT TWP...
  COLFAX TWP...         CHIPPEWA LAKE...      RODNEY...
  PARIS...              TUBBS LAKE...         MARTINY LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4369 8509 4357 8556 4377 8556 4382 8542
      4381 8509
TIME...MOT...LOC 1936Z 248DEG 39KT 4368 8552
WIND...HAIL <50MPH 1.00IN

$$

OSTUNO
2 follow-up statements
932 
WWUS53 KGRR 031956
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT THU MAY 3 2012

MIC107-032030-
/O.CON.KGRR.SV.W.0017.000000T0000Z-120503T2030Z/
MECOSTA MI-
356 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MECOSTA COUNTY UNTIL 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
WAS LOCATED 8 MILES WEST OF BARRYTON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BIG RAPIDS...         BARRYTON...           GRANT TWP...
  COLFAX TWP...         CHIPPEWA LAKE...      RODNEY...
  TUBBS LAKE...         MARTINY LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
THURSDAY EVENING FOR WEST CENTRAL MICHIGAN.

LAT...LON 4382 8542 4381 8509 4369 8509 4361 8542
      4374 8556
TIME...MOT...LOC 1956Z 248DEG 39KT 4376 8524
WIND...HAIL <50MPH 1.00IN

$$

TJT
000 
WWUS53 KGRR 032032
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 PM EDT THU MAY 3 2012

MIC107-032041-
/O.EXP.KGRR.SV.W.0017.000000T0000Z-120503T2030Z/
MECOSTA MI-
432 PM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MECOSTA COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSED AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THUNDERSTORMS WITH HAIL UP TO QUARTER SIZE...STRONG GUSTY 
WINDS...VERY HEAVY RAIN AND FREQUENT DEADLY LIGHTNING WILL CONTINUE 
TO BE POSSIBLE AS THEY MOVE NORTHEAST ACROSS THE AREA THROUGH 600 PM 
EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY NIGHT FOR SOUTHWEST MICHIGAN.

LAT...LON 4382 8542 4381 8509 4369 8509 4361 8542
      4374 8556
TIME...MOT...LOC 1956Z 248DEG 39KT 4376 8524

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:22 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 3, 1:22 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 410 AM EDT THU MAY 3 2012

NUMEROUS WAVES OF LOW PRESSURE WILL RIDE ALONG A FRONTAL SYSTEM
THAT IS SITUATED NORTH OF THE FORECAST AREA EARLY THIS MORNING.
THESE WAVES OF LOW PRESSURE WILL OCCASIONALLY BRING ROUNDS OF
SHOWERS AND STORMS TO THE AREA ALONG WITH MILD AIR. A FEW OF THE
SHOWERS AND STORMS COULD BECOME SEVERE. SOME LOCALLY HEAVY
DOWNPOURS WILL ALSO BE POSSIBLE. THE RAINFALL SHOULD CLEAR SOUTH
OF THE AREA DURING THE DAY ON FRIDAY.

&&

.UPDATE...
ISSUED AT 1253 PM EDT THU MAY 3 2012

UPDATED REFLECTS ADDITION OF SVR THUNDERSTORM WATCH THROUGH 22Z.
BOW ECHO MOVING ACROSS NRN LAKE MICHIGAN WILL MOVE ONSHORE NORTH
OF PENTWATER. THE NRN ROWS MAY BE CLIPPED BY THIS STORM. DAMAGING
WINDS ARE THE MAIN THREAT. LATEST MESO ANALYSIS SHOWS 45-55KS BULK
SHEAR AVAILABLE ACROSS THE FAR NRN CWA. SHEAR RAPIDLY FALLS OFF
SOUTH OF THERE. HOWEVER...INSTABILITY RAPIDLY INCREASES ACROSS
THE CENTRAL/SRN CWA WHERE LI/S HAVE FALLEN TO -8C. IT/S POSSIBLE
THAT ANOTHER WATCH MAY BE NEEDED LATER THIS AFTERNOON/EVENING AS
THE FRONTAL BOUNDARY SLIPS SOUTHWARD INTO THE UNSTABLE AIR MASS.

HEAVY RAINFALL/LOCALIZED FLOODING IS A DISTINCT POSSIBILITY AS
THESE STORMS MOVE THROUGH.

UPDATE ISSUED AT 1045 AM EDT THU MAY 3 2012

ISSUED A FLASH FLOOD WATCH. OUTFLOW BOUNDARY HAS SET UP OVER THE
AREA AND SHOULD PROVIDE A FOCUS FOR THE CONVECTION TODAY.
SEVERAL ROUNDS OF STORMS EXPECTED AS THE SLOW MOVING FRONT APPROACHES.
ONE MCV IN CENTRAL WI COULD CAUSE THE FIRST ROUND OF STORMS TO HIT
OUR NORTHERN COUNTIES WHICH SAW VERY HEAVY RAIN LAST NIGHT.
ANOTHER MCV IN IOWA COULD TRIGGER THE STORMS LATER THIS AFTERNOON
FOR CENTRAL AND SOUTHERN LOWER MI.

UPDATE ISSUED AT 644 AM EDT THU MAY 3 2012

I HAVE UPDATED THE ZONES/GRIDS TO KEEP THE THUNDERSTORMS GOING
ALONG ROUTE 10 FOR ANOTHER TWO HOURS SINCE THE CELLS KEEP
REFORMING OVER LAKE MICHIGAN AND THEN MOVE EAST. THE STORMS EVEN
SO WILL BEING TO DIMINISH SO BY 10 AM THIS SHOULD ALL BE DONE.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

MAIN CHALLENGE OF THE SHORT TERM CONTINUES TO BE DETERMINING
CONVECTIVE TRENDS AND SEVERE WX POTENTIAL.

MAIN AXIS OF NOCTURNAL STORM ACTIVITY EXTENDS FROM CENTRAL WI
THROUGH THE U.S.-10 CORRIDOR EARLY THIS MORNING. THIS IS ALL AT
THE NOSE OF THE LOW LEVEL JET/MOISTURE TRANSPORT AHEAD OF THE NEXT
WAVE RIDING ALONG THE UPPER FLOW. THE AXIS OF PCPN IS STARTING TO
SHOW A TENDENCY TO TRAIN OVER THE SAME AREAS...HOWEVER THE ENTIRE
AXIS IS IN THE PROCESS OF SHIFTING NORTH OF THE AREA.

WE EXPECT THIS RAIN TO SHIFT NORTH OF THE AREA...AND THE WHOLE
AREA OF RAIN TO MOVE EAST AS THE WAVE AND LOW LEVEL JET MOVES
EAST/NORTHEAST. THERE SHOULD THEN BE A BREAK IN THE ACTIVITY INTO
EARLY THIS AFTERNOON WITH SUBSIDENCE BEHIND THE DEPARTING WAVE
THIS A.M..

WE WILL SEE UPPER RIDGING CURRENTLY OVER THE INTER MOUNTAIN WEST
SHIFT TO THE NE. THIS WILL STRENGTHEN THE SFC RIDGE ACROSS SRN
CANADA. THIS PROCESS WILL HELP TO SHIFT THE FRONT BACK DOWN INTO
THE AREA THIS AFTERNOON AND EVENING. WE WILL SEE INSTABILITY BUILD
TODAY WITH SOME SUN AND TEMPS RISING INTO THE LOWER 80S. LI/S ARE
FCST TO DROP DOWN ALMOST TO -10C. THE FRONT SINKING
SOUTH...COMBINED WITH THE INSTABILITY...AND ANY SHORT WAVE THAT
COULD MOVE THROUGH COULD TOUCH OFF A LINE OF STORMS LATE THIS
AFTERNOON.

THERE IS A WINDOW OF OPPORTUNITY FOR STORMS TO BECOME STRONG TO
SEVERE WHEN INITIATION TAKES PLACE. THE WINDOW WOULD LAST UNTIL
MID EVENING WHEN INSTABILITY WOULD WANE...AND WE SEE PCPN BECOME
MORE WIDESPREAD AHEAD OF THE FRONT. DEEP LAYER SHEAR OF 30 KNOTS WOULD
BE MARGINALLY SUFFICIENT FOR ORGANIZATION. LARGE HAIL WOULD BE
POSSIBLE WITH THICK -10 TO -30C LAYER CAPE PROFILES. DAMAGING
WINDS WOULD BE POSSIBLE DUE TO DRY MID LEVELS AND 45 KNOTS OR SO
AROUND 500 MB. BEST THREAT WOULD BE IN THE CENTRAL AND SOUTHERN
PORTION OF THE CWFA.

ONCE THE DIURNAL INSTABILITY IS LOST...THE SEVERE THREAT WOULD
LIKELY EVOLVE TO MORE OF A HYDRO THREAT. WOULD COULD SEE SOME
POTENTIAL TRAINING OF STORMS ALONG THE SLOW MOVING FRONT. WE WILL
LIKELY SEE AT LEAST A COUPLE OF WAVES MOVING ALONG THE FRONT
BEFORE THE FRONT WOULD SINK SOUTH OF THE AREA FRIDAY MORNING. THE
GOOD THING IS THE HEAVIER RAINFALL THUS FAR HAS BEEN OVER THE
NORTH. SOUTHERN AREAS HAVE SOME ROOM BEFORE RAINFALL WOULD BECOME
AN ISSUE.

WE WILL SEE THE HEAVIER RAINFALL END OVER THE AREA BY DAYBREAK FRI
MORNING AS THE WAVES AND ASSOCIATED LLJ MOVE EAST AND WEAKEN. THE
FRONT WILL SINK SOUTH...AND WE WILL SEE A DRY NE FLOW SET UP.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

THE WEATHER WITH THE GREATEST IMPACT IMPLICATIONS IS THE SYSTEM
EXPECTED TO MOVE THROUGH THE AREA MONDAY INTO TUESDAY. THIS WILL
BRING THE THREAT OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

THE OVERALL UPPER AIR PATTERN FEATURES A LONG WAVE TROUGH OVER THE
WESTERN CONUS AND UPPER RIDGE OVER THE EASTERN CONUS. HOWEVER THERE
IS A BLOCKING UPPER HIGH SOUTH OF GREENLAND THAT SEEMS TO WANT TO
RETROGRADE OVER TIME. THAT IN COMBINATION WITH THAT STORM SYSTEM
FROM THE ALEUTIANS...THAT I HAVE BEEN WRITING ABOUT FOR NEARLY A
WEEK...DIGS INTO THE GULF OF ALASKA BY EARLY NEXT WEEK AND WILL
FORCE THE ENTIRE PATTERN TO RETROGRADE. THAT BRINGS LONG WAVE
TROUGHING TO THE EASTERN CONUS AND UPPER RIDGING MOUNTAIN STATES BY
THE MIDDLE OF NEXT WEEK. BEING NEAR THE LONG WAVE TROUGH WOULD BRING
AN OVERALL COOLING PATTERN HERE BUT IT ALSO WOULD BRING MORE RAIN TO
THE AREA.

THE END RESULT OF ALL THIS IS THE FRONTAL SYSTEM IN OUR AREA NOW
WILL DROP SOUTH AS THE UPPER JET ALSO DROPS SOUTH OVER TIME.
SHORTWAVE RIDGING AND LARGE CANADIAN HIGH WILL PROVIDE A DRY WEEKEND
FOR THE AREA WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. THEN AS A
PACIFIC SHORTWAVE (KICKED OUT BY THE STORM FROM ALASKA) CROSSES THE
CONUS TO THE CENTRAL CONUS BY MONDAY...IT WILL PHASE WITH A DIGGING
SYSTEM FROM NORTHEASTERN CANADA. THAT IN TURN HELPS TO DIG THE
EASTERN TROUGH EARLY NEXT WEEK.

NOW THE STAGE IS SET FOR A RAIN EVENT HERE IN THE MONDAY TIME FRAME.
THE WARM ADVECTION SURGE AHEAD OF THE PACIFIC SYSTEM WILL BRING
WARMER AND MORE MOIST AIR INTO THE AREA WITH THUNDERSTORMS MONDAY.
BY TUESDAY THE SYSTEM WILL BE EAST OF SOUTHWEST LOWE MICHIGAN AS AN
UPPER LOW STARTS TO CLOSE OFF NORTH OF MINNESOTA. THAT WILL KEEP
UNSETTLED BUT COOLER WEATHER GOING HERE INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 122 PM EDT THU MAY 3 2012

THUNDERSTORMS WILL BE INCREASING IN COVERAGE THROUGH THE AFTERNOON
AND INTO THE EVENING. PEAK ACTIVITY ACROSS SW LOWER MI SHOULD BE
FROM ABOUT 22Z THROUGH 03Z...HOWEVER STORMS COULD LINGER ALL
NIGHT...ESPECIALLY OVER THE SOUTHERN TAF SITES.

MVFR IS EXPECTED TO DEVELOP INTO THE EVENING WITH SOME SCATTERED
IFR LIKELY INTO LATE TONIGHT/EARLY FRI MORNING AS CEILINGS LOWER
IN LIGHT WINDS. HOW WIDESPREAD THE IFR BECOMES IS STILL
UNCERTAIN...BUT WILL BE BETTER DEFINED WITH FUTURE TAF
ISSUANCES.

&&

.MARINE...
ISSUED AT 1045 AM EDT THU MAY 3 2012

WINDS AND WAVES WILL REMAIN BELOW ADVISORY CRITERIA. HOWEVER
LINES OF THUNDERSTORMS WILL BE POSSIBLE. THIS COULD CAUSE LOCALLY
HIGHER VALUES. THEY WILL POSE A RISK TO MARINERS.

&&

.HYDROLOGY...
ISSUED AT 410 AM EDT THU MAY 3 2012

IT APPEARS MOST OF THE AREA SHOULD SEE A GOOD SOAKING OF RAINFALL
AT SOME TIME BETWEEN NOW AND FRIDAY MORNING. PWATS ARE UP TO
AROUND 1.25 TO 1.50 INCHES AS EXPECTED ACROSS THE AREA. THE AXIS
OF HEAVIEST RAIN THIS MORNING IS UP NORTH. SOME LOCATIONS COULD
SEE A TOTAL OF AN INCH OF RAIN THIS MORNING BEFORE IT MOVES OUT OF
THE AREA.

THE NORTH WILL SEE SOME MORE RAIN TODAY/TONIGHT...HOWEVER THE BEST
THREAT OF RAINFALL LOOKS TO HAPPEN ACROSS THE SOUTH AS THE FRONT
SINKS SOUTH. THIS MOVEMENT IN THE AXIS OF BEST RAINFALL COMBINED
WITH THE SOUTH SEEING LITTLE RAINFALL THE PAST COUPLE OF DAYS
SHOULD KEEP FROM ANY MAJOR ISSUES OCCURRING. RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM AROUND AN INCH OR TWO WITH SOME LOCALLY
HIGHER AMOUNTS LIKELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...NONE.
&&

UPDATE...93
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...JK
HYDROLOGY...NJJ
MARINE...MJS
Hazardous weather outlook, May 3, 10:10 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT THU MAY 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041415-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK FOR LARGE HAIL
AND DAMAGING WINDS. THE MAIN EXPECTED THREATS ARE HEAVY RAIN AND
THE POTENTIAL FOR FLASH FLOODING. THIS COULD ESPECIALLY IMPACT AREA
CREEKS AND STREAMS WITH RAPID RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY...FRIDAY NIGHT AND AGAIN ON
MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL OCCUR WITH
THESE THUNDERSTORMS AND MAY RESULT IN ADDITIONAL THREATS FOR MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

LMZ844>849-041415-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BRING HEAVY
RAIN AND GUSTY WINDS TO LAKE MICHIGAN. SOME FOG WILL BE POSSIBLE
LATE TONIGHT AFTER STORMS CLEAR OUT...WITH VISIBILITIES UNDER ONE
MILE AT TIMES LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY...FRIDAY NIGHT AND
AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, May 3, 2:17 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
217 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             5 S BALDWIN             43.83N 85.85W
05/03/2012  M0.50 INCH       LAKE               MI   TRAINED SPOTTER

&&

WH
Local storm report, May 3, 2:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             SHELBY                  43.61N 86.36W
05/03/2012  E0.75 INCH       OCEANA             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, May 3, 2:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 W SHELBY              43.61N 86.44W
05/03/2012  M1.00 INCH       OCEANA             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, May 3, 2:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             HART                    43.70N 86.36W
05/03/2012  M1.00 INCH       OCEANA             MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, May 3, 3:20 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT THU MAY 3 2012

MIZ040-043>046-050>052-056-057-032115-
CLARE-GRATIOT-ISABELLA-KENT-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-
OTTAWA-
320 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 307 PM EDT...STRONG TO SEVERE THUNDERSTORMS STRETCHED FROM
CENTRAL WISCONSIN INTO CENTRAL LOWER MICHIGAN ALONG THE U.S. ROUTE
10 COORIDOR. THESE STORMS WILL MOVE SOUTHWARD TOWARDS
MUSKEGON...GRAND RAPIDS...AND MOUNT PLEASANT OVER THE NEXT THREE
HOURS.

HAIL UP TO GOLFBALL SIZE...FREQUENT CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL DOWNPOURS HAVE BEEN REPORTED WITH THESE STORMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM AND A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 8 AM FRIDAY.

PLEASE STAY AWARE OF THE SITUATION AND BE READY TO TAKE ACTION IF
SEVERE WEATHER APPROACHES YOUR AREA.

&&

LAT...LON 4347 8461 4347 8437 4312 8437 4312 8531
      4277 8531 4277 8621 4310 8626 4347 8646
      4347 8622 4367 8556 4382 8556 4382 8509
      4416 8508 4416 8461
TIME...MOT...LOC 1910Z 250DEG 34KT 4326 8653
Local storm report, May 3, 3:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             HART                    43.70N 86.36W
05/03/2012  M0.70 INCH       OCEANA             MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:09 AM EDTSpecial Weather StatementGRRMuskegon, Oceana66 min
May 3, 1:42 AM EDTSpecial Weather StatementGRRLake, Mason, Oceana78 min
May 3, 2:55 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 1 more80 min
May 3, 4:04 AM EDTSpecial Weather StatementGRRClare, Lake, Osceola71 min
May 3, 4:39 AM EDTSpecial Weather StatementGRRClare, Osceola66 min
May 3, 4:42 AM EDTSpecial Weather StatementGRRLake, Mason63 min
May 3, 5:30 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Osceola60 min
May 3, 5:42 AM EDTAreal Flood AdvisoryGRRLake, Mason, Osceola10 hr
May 3, 6:08 AM EDTSevere Thunderstorm WarningGRRClare, Isabella, Lake, Mecosta, Newaygo, Osceola67 min
May 3, 7:10 AM EDTSpecial Weather StatementGRRClare, Osceola65 min
May 3, 8:50 AM EDTFlash Flood WarningGRRLake4 hr
May 3, 10:22 AM EDTFlash Flood WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more22 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRIngham58 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRMason5 days
May 3, 10:56 AM EDTRiver Flood AdvisoryGRROsceola6 days
May 3, 11:54 AM EDTSpecial Weather StatementGRRMason51 min
May 3, 12:26 PM EDTSpecial Weather StatementGRRLake64 min
May 3, 12:37 PM EDTFlash Flood WarningGRRMason6 hr
May 3, 12:38 PM EDTSpecial Marine WarningGRR41 min
May 3, 12:50 PM EDTFlash Flood WarningGRRLake6 hr
May 3, 1:09 PM EDTSevere Thunderstorm WarningGRRMason41 min
May 3, 1:23 PM EDTSevere Thunderstorm WarningGRRLake52 min
May 3, 1:56 PM EDTSpecial Weather StatementGRRNewaygo19 min
May 3, 2:03 PM EDTSevere Thunderstorm WarningGRROsceola57 min
May 3, 2:57 PM EDTSevere Thunderstorm WarningGRROceana63 min
May 3, 3:01 PM EDTFlash Flood WarningGRROsceola5 hr
May 3, 3:02 PM EDTSevere Thunderstorm WarningGRRNewaygo43 min
May 3, 3:08 PM EDTSpecial Marine WarningGRR82 min
May 3, 3:20 PM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Kent, Mecosta, Montcalm and 3 more115 min
May 3, 3:21 PM EDTSevere Thunderstorm WarningGRRClare54 min
May 3, 4:16 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
May 3, 4:32 PM EDTSpecial Marine WarningGRR59 min
May 3, 4:38 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
May 3, 4:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry44 min
May 3, 5:13 PM EDTSevere Thunderstorm WarningGRRKent, Newaygo, Ottawa41 min
May 3, 5:30 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia60 min
May 3, 5:49 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Kalamazoo56 min
May 3, 6:21 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm54 min
May 3, 6:30 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham60 min
May 3, 6:59 PM EDTAreal Flood AdvisoryGRRClinton16 hr
May 3, 7:01 PM EDTSpecial Marine WarningGRR119 min
May 3, 7:30 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.